Arkansas, 2008

Hail in Arkansas, March 13, 2008

March 13, 2008 · NWS TSA · 11 events in 3 counties and zones

Severe thunderstorms occurred across northwest Arkansas during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms occurred across northwest Arkansas during the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 13, 1:58 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Mar 13, 1:58 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
258 PM CDT THU MAR 13 2008

.DISCUSSION...
SURFACE LOW CURRENTLY OVER SOUTH CENTRAL OK WILL CONTINUE TO
MOVE NORTHEAST THIS AFTERNOON AND EVENING. SFC ANALYSIS SHOWS DRY
LINE EXTENDING SOUTH FROM THE LOW...WITH A NEARLY STATIONARY FRONT
EXTENDING TO THE NORTHEAST ACROSS THE FAR NORTHWEST PORTION OF THE
FA. THE FRONT IS EXPECTED TO SHIFT A LITTLE FURTHER SOUTH BEFORE
STALLING AGAIN THIS EVENING. SHORTWAVE SEEN IN WATER VAPOR IMAGERY
OVER SW OKLAHOMA WILL SWING ACROSS THE AREA...WITH STORMS
INITIATING AHEAD OF IT NEAR THE SURFACE BOUNDARIES ACROSS EASTERN
OKLAHOMA LATE THIS AFTERNOON. STEEP LAPSE RATES OF 7-8 C/KM AND
DECENT SHEAR WILL BE SUPPORTIVE OF SEVERE THUNDERSTORMS...WITH
HAIL BEING THE PRIMARY THREAT. THOUGH MOISTURE HAS BEEN INCREASING
ACROSS SOUTHEAST OKLAHOMA OVER THE PAST FEW HOURS...BELIEVE THE
LOW-LEVEL MOISTURE IS A BIT OVERDONE BY THE SHORT RANGE MODELS AND
LESS THAN IDEAL FOR WIDESPREAD SEVERE WX. THERE WILL BE A SMALL
CHANCE FOR TORNADIC SUPERCELLS ACROSS FAR SOUTHEAST OKLAHOMA AND
WEST CENTRAL ARKANSAS THIS EVENING WHERE THE LOW-LEVEL MOISTURE
WILL BE HIGHEST. THE QUICK MOVING SHORT WAVE WILL BE EAST OF THE
AREA LATER TONIGHT...WITH STORMS ENDING FROM WEST TO EAST.

A STRONGER SHORT WAVE WILL MOVE INTO THE REGION TOMORROW. SURFACE
LOW EXPECTED TO TRAVEL NEAR THE RED RIVER ON FRIDAY AS PER MOST OF
THE SHORT RANGE MODELS /EVEN THE WRF HAS BEEN TRENDING FURTHER
SOUTH/. STORMS EXPECTED TO DEVELOP DURING THE EARLY EVENING
HOURS...PRIMARILY ALONG AND NORTH OF THE SURFACE AND 850MB WARM FRONTS
OVER NE OKLAHOMA AND NW ARKANSAS. STEEP LAPSE RATES WILL AGAIN
BRING A THREAT FOR SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE
HAIL. FURTHER SOUTH...THE CAP WILL BE MUCH STRONGER...MAKING
THUNDERSTORM DEVELOPMENT LESS LIKELY. HOWEVER...ANY STORMS THAT
ARE ABLE TO BREAK THROUGH THE CAP COULD QUICKLY BECOME SEVERE. A
FEW SHOWERS MAY LINGER INTO SATURDAY...WITH COOLER AIR FILTERING IN
BEHIND THE SYSTEM.

SUNDAY WILL BE NICE AS RETURN FLOW SETS UP OVER THE REGION.
ATTENTION THEN TURNS TO POTENT UPPER LEVEL LOW THAT WILL DIG INTO
THE DESERT SOUTHWEST OVER THE WEEKEND. THIS WILL SET UP A
POTENTIALLY SIGNIFICANT RAIN EVENT OVER THE AREA DURING THE FIRST
PART OF THE WEEK...WITH A GOOD CHANCE OF WIDESPREAD RIVER AND FLASH
FLOODING. PAST COUPLE OF RUNS OF THE GFS HAVE TRENDED SLOWER WITH
THE SYSTEM...BRINGING IT MORE IN LINE WITH ECMWF. HAVE UPPED POPS
THROUGH TUESDAY NIGHT TO ACCOUNT FOR THIS SLOWER MOVEMENT. A
SIGNIFICANT RAIN EVENT IS LOOKING MORE AND MORE LIKELY ACROSS THE
FORECAST AREA...AND QPF AMOUNTS WILL PROBABLY TREND EVEN HIGHER IN
LATER FORECASTS. SEVERE WEATHER WILL ALSO BE A CONCERN MONDAY AND
TUESDAY WITH THIS SYSTEM.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   47  69  46  55 /  30  20  60  10
FSM   50  74  49  63 /  80  20  60  10
MLC   49  75  49  61 /  30  20  40   0
BVO   41  69  42  53 /  30  20  70  10
FYV   46  69  44  54 /  80  20  70  20
BYV   45  66  43  53 /  80  20  80  30
MKO   47  69  46  55 /  60  20  50  10
MIO   42  66  43  50 /  60  20  80  30
F10   47  71  45  57 /  30  20  40  10
HHW   49  78  53  66 /  30  20  30  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...07
LONG TERM....03
Hazardous weather outlook, Mar 13, 12:02 PM CST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
102 PM CDT THU MAR 13 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-141000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
102 PM CDT THU MAR 13 2008

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...FAR SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...AFTER 6 PM.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...PRIMARILY EAST OF HIGHWAY 75.
	ONSET...AFTER 4 PM.

	AREA AT GREATEST RISK...FAR SOUTHEAST OKLAHOMA AND
        WEST CENTRAL ARKANSAS.

FIRE WEATHER DANGER.
	RISK...LIMITED.
	AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
MOISTURE CONTINUES TO STREAM NORTHWARD WITH A CONTINUED
RISE IN SURFACE DEWPOINTS EXPECTED THROUGH THE AFTERNOON
HOURS.  THIS WILL OCCUR IN ADVANCE OF A SURFACE LOW
TRACKING FROM SOUTHWEST OKLAHOMA INTO NORTHWEST ARKANSAS
BY MIDNIGHT.  ADDITIONALLY...COLD TEMPERATURES ALOFT
ASSOCIATED WITH AN APPROACHING UPPER DISTURBANCE WILL OVERSPREAD
THE AREA...AND ENHANCE THE INSTABILITY AHEAD OF THE SURFACE
LOW PRESSURE SYSTEM.  THE RESULT WILL BE THUNDERSTORMS
INITIATING ACROSS EASTERN OKLAHOMA BY LATE AFTERNOON...
AND TRACKING EASTWARD INTO NORTHWEST ARKANSAS BY EARLY
EVENING.  WINDS ALOFT ARE NOT OVERLY STRONG...HOWEVER AMPLE
SHEAR WILL LIKELY BE PRESENT TO SUPPORT SUPERCELLS AND
INCREASE THE LIKELIHOOD OF SEVERE WEATHER.  CURRENTLY...
THE GREATEST IMPACT APPEARS TO BE THE LARGE HAIL POTENTIAL
...WITH A LIMITED TORNADIC RISK WITH THE STRONGEST STORMS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED OVER FAR EASTERN OKLAHOMA
...AND WILL LIKELY BE NEEDED ACROSS NORTHWEST ARKANSAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
ACTIVE WEATHER IS EXPECTED THROUGH THE REMAINDER OF THE WEEK...
AS ANOTHER FAST MOVING UPPER DISTURBANCE INCREASES THUNDERSTORM
CHANCES LATE FRIDAY.  SEVERE WEATHER POTENTIAL WILL ALSO
ACCOMPANY ANY STORMS WHICH DEVELOP BY FRIDAY EVENING.
THUNDERSTORMS WILL CONTINUE INTO SATURDAY MORNING...WITH
A DRY PERIOD EXPECTED LATE SATURDAY THROUGH SUNDAY.

A STRONGER STORM SYSTEM WILL BEGIN TO AFFECT THE REGION BY
LATE SUNDAY THROUGH TUESDAY...WITH WIDESPREAD THUNDERSTORMS
EXPECTED DURING THIS PERIOD.  WHILE SEVERE WEATHER POTENTIAL
IS POSSIBLE...THE FOCUS WILL LIKELY TREND MORE TOWARD THE
HEAVY RAIN POTENTIAL DURING THIS PERIOD.  THE LATEST DATA
CONTINUE TO SUPPORT WIDESPREAD RAINFALL AMOUNTS IN EXCESS OF
ONE INCH...WITH HIGHER AMOUNTS POSSIBLE.  THIS WOULD LIKELY
RESULT IN BOTH FLASH FLOODING AND RIVER FLOODING.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
AN ACTIVE WEATHER PERIOD IS EXPECTED FRIDAY THROUGH NEXT
TUESDAY...INCLUDING SEVERE WEATHER AND FLOODING POTENTIAL.
COORDINATE APPROPRIATE STAFFING THROUGH UPCOMING WEEKEND...
AND ENSURE RESPONSE PLANS ARE CURRENT.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

The radar

The Western Arkansas radar (KSRX), 26 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Crawford

When
March 13, 3:40 PM CST
Where
Crawford County, Figure Five
Measured
0.88 in hail
Reported by
Public
Coordinates
35.520, -94.370

Hail, Crawford

When
March 13, 3:53 PM CST
Where
Crawford County, Leecreek
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
35.680, -94.350

Hail, Crawford

When
March 13, 3:55 PM CST
Where
Crawford County, Van Buren
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.430, -94.350

Hail, Crawford

When
March 13, 4:02 PM CST
Where
Crawford County, Rudy
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
35.530, -94.280

Hail, Crawford

When
March 13, 4:20 PM CST
Where
Crawford County, Mulberry
Measured
1.75 in hail
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
35.500, -94.050

Hail, Franklin

When
March 13, 4:30 PM CST
Where
Franklin County, Jethro
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.600, -93.880

Hail, Franklin

When
March 13, 4:47 PM CST
Where
Franklin County, 3 mi S of Watalula
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.527, -93.820

Hail, Franklin

When
March 13, 4:54 PM CST
Where
Franklin County, Altus
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.450, -93.770

Hail, Sebastian

When
March 13, 9:10 PM CST
Where
Sebastian County, Greenwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.220, -94.270

Hail, Sebastian

When
March 13, 9:58 PM CST
Where
Sebastian County, 2 mi S of Milltown
Measured
0.88 in hail
Reported by
Public
Coordinates
35.121, -94.150

Hail, Franklin

When
March 13, 11:30 PM CST
Where
Franklin County, 8 mi S of Cass
Measured
0.75 in hail
Reported by
Public
Coordinates
35.564, -93.820

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 80949, 80950, 80951, 80952, 80953, 80954, 80956, 80958, 80960, 80962, 80964.